A Brief Overview on The Obstacle Problem

  • Regis Monneau
Conference paper
Part of the Progress in Mathematics book series (PM, volume 202)


We present a short survey on the obstacle problem including the theory developed by L. A. Caffarelli and the theory developed independently by G. S. Weiss. We also present some other recent results on the regularity of the free boundary.


Singular Point Variational Inequality Free Boundary Regular Point Free Boundary Problem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    H. W. ALT, L. A. CAFFARELLI AND A. FRIEDMANVariational Problems with two phases and their free boundaries, Trans. Amer. Math. Soc. 282(2), (1984), 431–461.MathSciNetCrossRefGoogle Scholar
  2. 2.
    I. BLANK, Sharp Results for the Regularity and Stability of the Free Boundary in the Obstacle Problem, to appear in Indiana Univ. Math. J.Google Scholar
  3. 3.
    H. Brezis and D. Kinderlehrer, The Smoothness of Solutions to Nonlinear Variational Inequalities,Indiana Univ. Math. J. 23(9), (1974), 831–844.MathSciNetzbMATHGoogle Scholar
  4. 4.
    L. A. Caffarelli, Free boundary problem in highter dimensions, Acta Math. 139, (1977), 155–184.MathSciNetCrossRefGoogle Scholar
  5. 5.
    L. A. CAFFARELLI, Compactness Methods in Free Boundary Problems,Comm. Partial Differential Equations 5(4), (1980), 427–448.MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    L. A. CAFFARELLI, A remark on the Hausdorff measure of a free boundary, and the convergence of coincidence sets, Boll. Un. Mat. Ital. A 18(5), (1981), 109–113.MathSciNetzbMATHGoogle Scholar
  7. 7.
    L. A. CAFFARELLI, The Obstacle Problem revisited, J. Fourier Anal. Appl. 4, (1998), 383–402.MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    L. A. CAFFARELLI AND N.M. RIVIERESmoothness and Analyticity of Free Boundaries in Variational Inequalities, Ann. Scuola Norm. Sup. Pisa, serie IV 3, (1975), 289–310.Google Scholar
  9. 9.
    L. A. CAFFARELLI AND N. M. RIVIEREAsymptotic behaviour of free boundaries at their singular points, Ann. of Math. 106, (1977), 309–317.MathSciNetCrossRefGoogle Scholar
  10. [10] J. DOLBEAULT AND R. MONNEAU, Convexity Properties of the Free Boundary and Gradient Estimates for Quasi-linear Elliptic Equations, to appear.Google Scholar
  11. 11.
    J. FREHSEOn the Regularity of the Solution of a Second Order Variational Inequality, Boll. Un. Mat. Ital. B (7) 6(4), (1972), 312–315.MathSciNetzbMATHGoogle Scholar
  12. 12.
    A. FRIEDMAN, Variational Principles and Free Boundary Problems, Pure and applied mathematics, ISSN 0079–8185, a Wiley-Interscience publication, (1982).Google Scholar
  13. 13.
    A. FRIEDMAN AND D. PHILLIPS, The free boundary of a semilinear elliptic equation, Trans. Amer. Math. Soc. 282, (1984), 153–182.MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    V. ISAKOV, Inverse theorems on the smoothness of potentials, Differential Equations 11, (1976), 50–57.zbMATHGoogle Scholar
  15. 15.
    B. KAwOHL, When are solutions to nonlinear elliptic boundary value problems convex?, Comm. Partial Differential Equations 10, (1985), 1213–1225.MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    D. KINDERLEHRER AND L. NIRENBERG, Regularity in free boundary problems, Ann. Scuola Norm. Sup. Pisa 4, (1977), 373–391.MathSciNetzbMATHGoogle Scholar
  17. 17.
    D. KINDERLEHRER AND G. STAMPACCHIA, An Introduction to Variational Inequalities and Their Applications, Academic Press, New York, (1980).zbMATHGoogle Scholar
  18. 18.
    R. MONNEAU, Problèmes de frontières libres, EDP elliptiques non linEaires et applications en combustion, supraconductivitE et ElasticitE, Doctoral Dissertation, UniversitE Pierre et Marie Curie, Paris (1999).Google Scholar
  19. 19.
    R. MONNEAU, On the Number of Singularities for the Obstacle Problem in Two Dimensions, to appear.Google Scholar
  20. 20.
    J. F. RODRIGUES, Obstacle Problems in Mathematical Physics,North-Holland, (1987).zbMATHGoogle Scholar
  21. 21.
    D. G. SCHAEFFERAn Example of Generic Regularity for a Non-Linear Elliptic Equation, Arch. Rat. Mach. Anal. 57, (1974), 134–141.MathSciNetzbMATHGoogle Scholar
  22. 22.
    D. G. SCHAEFFER, A Stability Theorem for the Obstacle problem, Advances in Math. 16, (1975), 34–47.CrossRefGoogle Scholar
  23. 23.
    D. G. SCHAEFFER, Some Examples of Singularities in a Free Boundary, Ann. Scuola Norm. Sup. Pisa 4(4), (1976), 131–144.Google Scholar
  24. 24.
    D. G. SCHAEFFEROne-sided Estimates for the Curvature of the Free Boundary in the Obstacle Problem, Advances in Math. 24, (1977), 78–98.MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    G. S. WEISS, A homogeneity improvement approach to the obstacle problem, Invent. Math. 138, (1999), 23–50.zbMATHGoogle Scholar

Copyright information

© Springer Basel AG 2001

Authors and Affiliations

  • Regis Monneau
    • 1
  1. 1.Ecole Nationale des Ponts et ChausséesCERMICSMarne-la-Vallée Cedex 2France

Personalised recommendations